Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 193, NWS Dodge City, KS

June 5, 2008Barber County, Pratt County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 5, 2008, 3:21 PM CDT for Barber County, Pratt County, Kansas. It was in force for 39 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 5, 2008, 3:21 PM CDT (20:21 UTC)
Expired
Jun 5, 2008, 4:00 PM CDT
In force
39 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon

Counties Barber County, KS, Pratt County, KS

The radar

The Vance AFB radar (KVNX), 84 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 3:25 PM CDTTSTM WND DMG12 N Medicine Lodge, KSPART OF A POLE SHED WAS BLOWN OFF.
Jun 5, 3:30 PM CDTTSTM WND DMG11 N Medicine Lodge, KSA HOG SHED WAS BLOWN OVER.
Jun 5, 4:00 PM CDTTSTM WND DMG1 W Sawyer, KSTHE ROOF WAS BLOWN OFF A HAY SHED AND A HOG SHED WAS COMPLETELY DESTROYED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 11:47 AM CDTTornado Watch PDSSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.4 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2008-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1268 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2008-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 367 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1268 J/kg
Mixed-layer CIN
-318 J/kg
Mixed-layer LCL
1569 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
367 m²/s²
0-3 km storm-relative helicity
402 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 052020
SVRDDC
KSC007-151-052100-
/O.NEW.KDDC.SV.W.0193.080605T2021Z-080605T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
321 PM CDT THU JUN 5 2008

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BARBER COUNTY IN SOUTH CENTRAL KANSAS.
  SOUTHEASTERN PRATT COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 400 PM CDT

* AT 318 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 11
  MILES SOUTHWEST OF MEDICINE LODGE...OR 9 MILES SOUTH OF LAKE
  CITY...MOVING NORTHEAST AT 42 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MEDICINE LODGE...
  ISABEL...
  CAIRO...
  RURAL RESIDENCES OF NORTHERN BARBER AND SOUTHEASTERN PRATT
  COUNTIES.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT THURSDAY EVENING
FOR SOUTH CENTRAL KANSAS.

LAT...LON 3716 9890 3767 9861 3768 9845 3735 9846
      3713 9870
TIME...MOT...LOC 2021Z 209DEG 37KT 3725 9874

$$

RITTERLING
2 follow-up statements
000 
WWUS53 KDDC 052042
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
342 PM CDT THU JUN 5 2008

KSC007-151-052100-
/O.CON.KDDC.SV.W.0193.000000T0000Z-080605T2100Z/
PRATT KS-BARBER KS-
342 PM CDT THU JUN 5 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR NORTH CENTRAL BARBER AND SOUTHEASTERN PRATT COUNTIES...

AT 337 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 6 MILES NORTH OF ISABEL...MOVING NORTHEAST AT 39 MPH.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT THURSDAY EVENING
FOR SOUTH CENTRAL KANSAS.

LAT...LON 3740 9875 3767 9861 3768 9845 3737 9847
      3738 9850
TIME...MOT...LOC 2042Z 205DEG 34KT 3759 9850

$$

RITTERLING
000 
WWUS53 KDDC 052050
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
351 PM CDT THU JUN 5 2008

KSC007-151-052101-
/O.EXP.KDDC.SV.W.0193.000000T0000Z-080605T2100Z/
PRATT KS-BARBER KS-
351 PM CDT THU JUN 5 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL BARBER AND
SOUTHEASTERN PRATT COUNTIES EXPIRES AT 400 PM CDT...

THE STORM HAS EXITED THE WARNED AREA.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT THURSDAY EVENING
FOR SOUTH CENTRAL KANSAS.

LAT...LON 3740 9875 3767 9861 3768 9845 3737 9847
      3738 9850
TIME...MOT...LOC 2051Z 205DEG 34KT 3767 9845

$$

RITTERLING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:44 PM CDT, 37 minutes earlier.

Area forecast discussion, Jun 5, 2:44 PM CDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
244 PM CDT THU JUN 5 2008

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST PROBLEM IS WHEN TO END PRECIP CHANCES.

A TORNADO WATCH WILL BE POSTED THIS EVENING THROUGH 8 PM IN OUR
EASTERN 2 TIERS OF COUNTIES...JUST ALONG AND EAST OF THE DRY LINE.
A SEVERE WATCH COVERS THE REST OF OUR CENTRAL AND WESTERN COUNTIES
UNTIL 7 PM CDT.  ONGOING SEVERE ACTIVITIES HAVE PRECLUDED A
DETAILED LOOK AT THE FORECAST.  SO...FOR THE MOST PART...THE GRIDS
WILL STAY AS IS AND LET LATER SHIFTS MAKE FINE TUNED ADJUSTMENTS.

THE HIGH WIND WARNING WILL CONTINUE THROUGH 9 PM CDT COVER STRONG
WINDS MIXING DOWN AND POSSIBLY INCREASING HIGHER THAN CURRENT
SURFACE GUSTS.

AN UPPER LOW IS PULLING ENE OUT OF NEW MEXICO AND WILL PROVIDE THE
SHEAR ENVIRONMENT OVER THE SURFACE DRY LINE...WHICH COULD PRODUCE A
FEW TORNADOES EARLY THIS EVENING.  THINK THE DRY LINE  WILL GET
PUSHED EAST OUT OF OUR AREA BY 01-02Z.  THE WRAP AROUND WILL BRING
SOME ADDITIONAL SHOWERS AND THUNDERSTORMS TO OUR WES AND CENTRAL
SECTIONS THROUGH ABOUT 06Z...THEN THE PRECIP WILL PULL EAST AND
SLOWLY DRAG OUT OF OUR FAR EAST AND SOUTHEAST-MOST COUNTIES BY 12Z
FRIDAY MORNING.  FRIDAY WILL START OUT WITH MOSTLY CLOUDY SKIES AND
SCATTER OUT RATHER QUICKLY.  THIS WILL ALLOW THE SURFACE TO WARM UP
INTO THE MID 80S IN OUR NORTH AND NEAR 90 IN OUR SOUTH. THE 90S
RETURN ON SATURDAY AS STRONG SOUTHWEST FLOW RETURNS ONCE AGAIN.

DAYS 3-7...

STORMY PATTERN TO CONTINUE ACROSS THE HIGH PLAINS THROUGH EARLY
WEEK.

MODELS AGREE WITH RIDGE OF HIGH PRESSURE SITUATED OVER THE
SOUTHEASTERN CONUS WITH POSITIVELY TILTED TROUGH MOVING INTO THE
PACIFIC NORTHWEST TO START THIS PERIOD. AT THE SURFACE, AN AREA OF
LOW PRESSURE WILL DEEPEN OVER SOUTHEAST COLORADO BY SATURDAY
EVENING. MOISTURE WILL BE ON THE RETURN ACROSS EASTERN KS. GIVEN
QUESTIONS WITH HOW QUICKLY AND FAR WEST THE MOISTURE WILL MAKE IT BY
EVENING, WILL LEAVE STORM CHANCES OUT FOR NOW. BY SUNDAY, FRONT WILL
BE ACROSS THE FA AS LOW PRESSURE OVER SOUTHEASTERN CO INTENSIFIES
ONCE AGAIN. PLENTY OF MOISTURE WILL BE IN PLACE ACROSS MUCH OF THE
FA. AS S/WV TROUGHS MOVE THROUGH THE SOUTHWEST FLOW ACROSS WESTERN
KS, THUNDERSTORMS WILL BE POSSIBLE. ON MONDAY, DIFFERENCES EXIST IN
FRONTAL PLACEMENT ACROSS THE FA. GFS PLACES FRONT FAR ENOUGH NORTH
OF FA THAT BULK OF THUNDERSTORM ACTIVITY WOULD BE NORTH INTO NE.
ECMWF HAS FRONT FURTHER SOUTH WITH THE ACTIVE WEATHER ACROSS
SOUTHERN KS. WITH MOISTURE IN PLACE AND UPPER SYSTEM IN PLACE, WILL
KEEP MENTION OF POPS IN FORECAST TO ACCOUNT FOR UNCERTAINTY.

TEMPERATURES WILL CONTINUE TO BE NEAR TO ABOVE NORMAL THROUGH THE
START OF THE PERIOD. H85 TEMPERATURES IN THE 30C RANGE WEST AND MID
20C EAST WILL HOLD STEADY UNTIL EARLY NEXT WEEK. ONCE UPPER TROUGH
AND ASSOCIATED COLD FRONT SLIDE ACROSS THE AREA, TEMPERATURES WILL
DIP INTO THE TEENS AND 20S AT H85, BUT ONLY BRIEFLY. SOUTHERLY FLOW
WILL QUICKLY TAKE HOLD BY MID NEXT WEEK ALLOWING TEMPERATURES TO
REBOUND BACK INTO THE 20C TO 30C RANGE.

&&

.AVIATION...

VFR CONDITIONS ARE EXPECTED OVER THE TAF PERIOD. THERE IS CONCERN
WITH THE WINDS. GUSTY WINDS TO 45KTS WILL BE POSSIBLE THROUGH
SUNSET. AS WINDS SHIFT, GUSTY CONDITIONS WILL CONTINUE THROUGH THE
EARLY OVERNIGHT HOURS. AT HAYS, THERE IS A POTENTIAL FOR
THUNDERSTORMS THIS EVENING. UNCERTAINTY IS FAIRLY HIGH REGARDING HOW
FAR AND FAST THE DRYLINE WILL MOVE EAST. PRESENT INDICATIONS ARE THAT
DRYLINE WILL BE EAST OF HAYS BY EARLY THIS EVENING. HAVE LEFT OUT
THUNDERSTORM MENTION AT THE SITE FOR NOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  57  86  64  94 /  30   0   0  10
GCK  53  87  59  95 /  20   0   0   0
EHA  53  88  59  95 /  20   0   0   0
LBL  56  88  62  96 /  20   0   0   0
HYS  55  85  64  92 /  40   0   0  10
P28  60  88  70  94 /  70  10   0  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 9 PM CDT THIS EVENING FOR KSZ030-031-
044>046-063>066-076>081-085>090.

&&

FN12/23/23
Hazardous weather outlook, Jun 5, 4:02 AM CDT, 11 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
402 AM CDT THU JUN 5 2008

KSZ030-031-043>046-061>066-074>081-084>090-061000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
402 AM CDT THU JUN 5 2008 /302 AM MDT THU JUN 5 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

A CHANCE FOR THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING. SOME OF THESE STORMS MAY BE SEVERE. EXPECT ANY
THUNDERSTORM DEVELOPMENT TO BE MAINLY ALONG AND EAST OF A LINE
FROM WAKEENEY TO DODGE CITY. THE MAIN THREAT FROM THESE STORMS
WILL BE LARGE HAIL AND STRONG WINDS. HOWEVER...A FEW ISOLATED
TORNADOES CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
EVENING...AGAIN MAINLY ALONG AND EAST OF A LINE FROM WAKEENEY TO
DODGE CITY.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Local storm report, Jun 5, 3:02 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
302 PM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0147 PM     HAIL             3 E RADIUM              38.17N 98.84W
06/05/2008  E1.00 INCH       STAFFORD           KS   LAW ENFORCEMENT

&&

UMSCHEID
Local storm report, Jun 5, 3:04 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
304 PM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             10 NE PRATT             37.75N 98.61W
06/05/2008  E1.00 INCH       PRATT              KS   EMERGENCY MNGR

&&

UMSCHEID
Local storm report, Jun 5, 3:05 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
305 PM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND GST     10 NE PRATT             37.75N 98.61W
06/05/2008  E60 MPH          PRATT              KS   EMERGENCY MNGR

&&

UMSCHEID
Local storm report, Jun 5, 3:09 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
309 PM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     HAIL             PRESTON                 37.76N 98.56W
06/05/2008  E1.75 INCH       PRATT              KS   BROADCAST MEDIA

            THIS WAS A STORM CHASER REPORT RELAYED BY KWCH NEWS MEDIA

&&

UMSCHEID
Local storm report, Jun 5, 3:14 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
314 PM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     4 N PRATT               37.70N 98.74W
06/05/2008                   PRATT              KS   EMERGENCY MNGR

            NO SPECIFIC INFORMATION WAS PROVIDED YET OTHER THAN WIND
            DAMAGE AT AND AROUND THE PRATT AIRPORT.

&&

UMSCHEID
Local storm report, Jun 5, 3:17 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
317 PM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             11 S SCOTT CITY         38.32N 100.91W
06/05/2008  E1.00 INCH       SCOTT              KS   TRAINED SPOTTER

&&

SREITER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 1:00 AM CDTWind AdvisoryDDCBarber, Clark, Comanche, Edwards, Ellis, Ford and 12 more8 hr
Jun 5, 8:48 AM CDTHigh Wind WarningDDCBarber, Clark, Comanche, Edwards, Ellis, Finney and 15 more12 hr
Jun 5, 11:56 AM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa, Pratt35 min
Jun 5, 12:33 PM CDTSpecial Weather StatementDDCEdwards, Pawnee, Stafford42 min
Jun 5, 12:37 PM CDTSevere Thunderstorm WarningDDCHamilton, Morton, Stanton38 min
Jun 5, 12:38 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee, Rush, Stafford37 min
Jun 5, 12:52 PM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa, Pratt, Stafford38 min
Jun 5, 1:00 PM CDTSpecial Weather StatementDDCGrant45 min
Jun 5, 1:10 PM CDTSevere Thunderstorm WarningDDCGrant, Hamilton, Kearny, Stanton50 min
Jun 5, 1:15 PM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa, Pratt45 min
Jun 5, 1:27 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee, Stafford33 min
Jun 5, 1:37 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee, Pratt, Stafford23 min
Jun 5, 1:52 PM CDTTornado WarningDDCHamilton23 min
Jun 5, 1:58 PM CDTTornado WarningDDCPawnee, Stafford32 min
Jun 5, 2:00 PM CDTSevere Thunderstorm WarningDDCFinney, Kearny, Scott45 min
Jun 5, 2:03 PM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa, Pawnee, Pratt, Stafford42 min
Jun 5, 2:25 PM CDTTornado WarningDDCStafford20 min
Jun 5, 2:43 PM CDTSevere Thunderstorm WarningDDCLane, Scott32 min
Jun 5, 2:45 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee, Pratt, Stafford45 min
Jun 5, 2:48 PM CDTSevere Thunderstorm WarningDDCPratt, Stafford28 min
Jun 5, 3:23 PM CDTTornado WarningDDCTrego37 min
Jun 5, 3:24 PM CDTTornado WarningDDCBarber, Pratt15 min
Jun 5, 4:31 PM CDTSpecial Weather StatementDDCPratt44 min
Jun 5, 6:59 PM CDTSpecial Weather StatementDDCFinney, Scott46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.